Advise Me

What to Know if a Loved One Is at Risk for Overdosing

Drug overdoses can happen in a lot of different ways. Someone on multiple medications could lose track of what they took and when they took it. Someone might swallow a handful of pills in a suicide attempt. Someone might take too much of an opiate or another addictive drug, or not know their drug is laced with fentanyl.

Bryan Kuhn, PharmD, a pharmacist and poison education specialist at Banner - University Medical Center Phoenix, said, “Technically, the term overdose means you’ve taken more than what was prescribed for you or more than the maximum or safe tolerated dose.”

The concern with overdoses is that they could lead to a dangerous or deadly outcome. “For every drug that’s going to vary,” Dr. Kuhn said.

Dangerous overdose symptoms could indicate brain, heart or lung damage. Confusion, hallucinations, agitation, altered mental state, drowsiness or lethargy could be warning signs of impaired brain function. And chest pain, insufficient breathing or skin discoloration could be signs of serious problems with the heart or lungs.

Accidental overdoses are more common in:

  • People who take more than one medication
  • Older people and people with more advanced diseases, since confusion is more likely
  • People measuring liquid medications who don’t understand the volume
  • People who take prescription or illicit opioids, sedatives and/or alcohol

What to do if you suspect an overdose

When someone accidentally double-doses one or all of their daily medications, call the poison control center at (800) 222-1222. They can evaluate the situation and help you decide if you need to take the person to the emergency department or if you can safely watch them at home.

“We take into account what medications were taken, how long they’ve been on that particular dose, how much time passed between the double doses and their medical conditions,” Dr. Kuhn said. “There’s a lot of gray area in there.”

With opioids, a fast response can make a life-or-death difference

“With almost everything else, we usually have a sufficient amount of time for people to present to the hospital,” Dr. Kuhn said. “With opioids, seconds to minutes after you’ve had a significant exposure is really all you need before permanent effects or death will occur.”

People who overdose on opioids will be lethargic with shallow breathing. You might have to shout, clap or shake them to wake them. “It’s not just lethargy that we're worried about, it’s respiratory depression,” Dr. Kuhn said. If they aren’t breathing properly, they don’t have the normal reflexes to startle, wake up and start to breathe again.

Quick action is critical. “The more time that passes, the more likely the patient will go into that unsafe territory,” he said.

If someone you know uses opioids, keep naloxone on hand to reverse the effects of the drug and get them breathing properly again. You can get a prescription for naloxone in all 50 states, or you can walk up to a pharmacy counter and buy it.

“Some people worry that naloxone will put people in withdrawal, but we know withdrawal isn’t fatal. Overdose can be,” Dr. Kuhn said.

If you give someone naloxone, you should still take them to the emergency department, since the opioid’s effects could outlast the effects of the naloxone.

The bottom line

If you suspect someone has overdosed on prescription or over-the-counter medication, call the poison control center at (800) 222-1222 for advice. If they may have overdosed on opioids and you have naloxone available, administer it and get them to the emergency department. If you don’t have naloxone, call 911. Every minute counts.

Drug overdoses are a dangerous health problem. Read these articles to learn more:

Behavioral Health Emergency Poison Prevention Safety

Join the Conversation
Comments 0
Leave Reply Cancel reply
What do you think?*
Your email address will not be published. Required Fields *